caret icon Back to all discussions

Worst medication side effects?

Hi guys, wanted to ask:

What is the worst side effects you’ve had to deal with while taking your asthma meds?

I’m on Breo and Incruse, and whilst I am safe from the dreaded and common oral thrush (for now), it’s giving me horrific heart palpitations and I’ve felt my heart skip beats or go off rhythm a few times every day. Resting heart rate is fast as well. I’ve talked to my cardiologist and he wants me to go run a bunch of tests and wear a Holter monitor.

Has anyone experienced heart beat issues and did it call for emergency care??


  1. Hi Erin - excellent question - thanks for posting it! While others in the community may see your inquiry and (hopefully), share experiences of their own, I also wanted to make a comment.
    The side effects you've shared (palpitations, issues with cardiac rhythm and or beats), may all be associated with the use of medications. It sound like your physician (cardiologist), would like to perform additional diagnostic studies to determine the cause, if possible. How do you feel about that?
    Leon (site moderator asthma.net)

    1. Hi Leon, yes my cardiologist even mentioned LABAs will rev up the heart so he knows it’s probably not caused by a diseased heart but rather that. He wants me to do a stress test; so run on a treadmill and attach electrodes on me. I read you went through this too, if I’m not mistaken? But honestly I don’t know if I want to move forward because my echocardiogram that I took months back was normal so I’m not even sure there’s much I can do about the palpitations and the arrhythmia cept NOT take the medications, which I cannot do cuz my asthma will get out of control. As far as I know there aren’t any asthma medications on the market that doesn’t cause palpitations, so I’m very stuck.


      1. Hi again, Erin - yes, you remembered correctly. My cardiac stress test was in the fall of 2015. I did pass - the diagnostic stress test did not cause any arrhythmias for me. As well, the Holter monitor was also negative in my case. I remain on Advair, as a controller, and one of the generic albuterol MDI's as a rescue inhaler when necessary.
        Some of the asthma medications have less cardiac effects than others - you may want to discuss this further with your physician(s).
        As always,
        Leon (site moderator asthma.net)

    2. I posted my experience recently with Ventolin and Levalbuterol - 2 hair raising events in reaction to both inhalers - pulse went through the roof on both - up in to the 200’s - 10 minutes after 1 puff of Ventolin - and 45 minutes after Levalbuterol. I had never had this reaction before - and had only been a very occasional user of them. SVT’S were captured on EKG - and shockingly, one doctor expressed doubt that the inhalers caused the events. There seemed to be little interest in really exploring the connection - while at the same time advising discontinued use. Very confusing experience! The Levalbuterol was supposedly created to be an alternative to Ventolin and it’s cardiac dide effects - but still maintains a warning about cardiac side effects. Unfortunately, the Levalbuterol set off the same event - only it took much longer to subside. These incidents occurred 2 days apart from each other. These side effects should be taken quite seriously.

      1. I suffer from A fib so I have to be careful what asthma medications I take . I have done very well with steroid inhalers like Flovent HFA and currently I am on Arnuity Ellipta and just recently was put on Spiriva respimat which is a bronchodilator. I also use levalbuterol as a rescue inhaler. I once tried symbicort but made me too jittery. If you don’t have a pulmonologist it might be worth while to get there opinion since they deal with theses issues every day. Hopefully you can get on something that doesn’t affect your heart.

        or create an account to reply.